PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What are the side effects of taking fiber?

ANSWER

Fiber does not have serious side effects. At high levels, it can cause bloating, cramping, gas, and perhaps worsening constipation. Drinking more water -- two liters a day -- may help. If you take any regular medications, talk to a doctor before you start using a fiber supplement. It may block the absorption of some drugs.

From: Fiber WebMD Medical Reference

SOURCES: American Dietetic Association web site: "Possible Side-effects of High Fiber Diets," "Nutrition Fact Sheet: Fiber." American Heart Association web site: "Fiber: AHA Recommendation." Harvard School of Public Health web site: "Fiber." Institute of Medicine web site: "Dietary Reference Intakes: Macronutrients." Linus Pauling Institute Micronutrient Information Center web site: "Fiber." Longe, J., ed. , second edition, 2004. University of California San Francisco Medical center: "Fiber."






The Gale Encyclopedia of Alternative Medicine

Reviewed by Melinda Ratini on June 1, 2018

SOURCES: American Dietetic Association web site: "Possible Side-effects of High Fiber Diets," "Nutrition Fact Sheet: Fiber." American Heart Association web site: "Fiber: AHA Recommendation." Harvard School of Public Health web site: "Fiber." Institute of Medicine web site: "Dietary Reference Intakes: Macronutrients." Linus Pauling Institute Micronutrient Information Center web site: "Fiber." Longe, J., ed. , second edition, 2004. University of California San Francisco Medical center: "Fiber."






The Gale Encyclopedia of Alternative Medicine

Reviewed by Melinda Ratini on June 1, 2018

NEXT QUESTION:

What does vitamin K do?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.